Minnesota, 2004

Hail and Damaging Winds in Minnesota, July 21, 2004

July 21, 2004 · NWS MPX · 11 events in 7 counties and zones

10 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 2:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT WED JUL 21 2004

.DISCUSSION...
CLUSTER OF THUNDERSTORMS ACROSS SOUTHEASTERN ND APPEARS TO BE
ASSOCIATED WITH ZONE OF LOW LEVEL CONVERGENCE. NOT REALLY CONFIDENT
OF LATEST RUC SOLUTION...BUT CAN VISUALIZE THE CLUSTER EXPANDING
SOUTHEAST ON INFLOW SIDE OF COMPLEX AS CIN WEAKENS RAPIDLY THIS
AFTERNOON.  OVER REST OF CWA HAVE GONE WITH ISOLATED THUNDERSTORMS
THIS EVENING AS LOW CIN HIGH SFC BASED CAPE ENVIRONMENT CONDUCIVE
FOR CONVECTION...BUT LACK OF DECENT BOUNDARIES SUGGEST LACK OF
ORGANIZED CONVECTION...AND THE CONVECTION MAY BE VERY DIURNAL IN
NATURE.

AFTER TONIGHT FORECAST SIMPLIFIES AS BOTH 12Z ETA AND 12Z GFS
SIMILAR IN USHERING IN COOLER DRIER AIR WHICH LAST THROUGH THE BULK
OF THE SHORT TERM (THROUGH SATURDAY). NO MAJOR CHANGES FROM
PREVIOUS GRIDS IN THE THURSDAY THROUGH SATURDAY.

LONGER TERM...SUNDAY THROUGH WEDNESDAY
ENSEMBLE 850 MB TEMP ANOMS STILL SUGGEST SLIGHTLY COOLER THAN NORMAL
TEMPS INTO MONDAY..THEN SURFACE RIDGE STARTS TO SLIP EAST. 12Z UKMET
CONSISTENT WITH 00Z GFS FORMING AN UPPER LOW OVER THE HIGH PLAINS
AND MIGRATING IT EAST TOWARD MN BY TUESDAY. ENSEMBLE PRECIP PROBS
INCREASE A BIT BY WED OVER AREA BUT WILL HOLD OFF FOR NOW AND WAIT
FOR LATER RUNS.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

RJN/JPR
Hazardous weather outlook, Jul 21, 1:17 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 PM CDT WED JUL 21 2004

MNZ041-042-047>049-054>058-064-065-073-221100-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-POPE-REDWOOD-
RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
217 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EARLY THIS EVENING.

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM SOUTH DAKOTA
THIS AFTERNOON...AHEAD OF A COOL FRONT. A FEW OF THESE
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BEFORE
DIMINISHING OR ENDING BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.

MNZ078-WIZ015-016-023>028-221100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-RUSK-ST CROIX-
217 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN AND A SMALL PART OF EAST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS COULD DEVELOP ALONG A LOW PRESSURE TROUGH MOVING
THROUGH THE AREA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL
WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ043>045-050>053-059>063-066>070-074>077-082>085-091>093-WIZ014-
221100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-
FREEBORN-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-MILLE LACS-
MORRISON-NICOLLET-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEELE-
WASECA-WASHINGTON-WATONWAN-WRIGHT-
217 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
AND SOUTH CENTRAL MINNESOTA AND A SMALL PART OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

In the hours before

Local storm report, Jul 21, 11:40 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             BOYD                    44.85N 95.90W
07/20/2004  0.75 INCH        LAC QUI PARLE      MN   TRAINED SPOTTER

1215 AM     TSTM WND DMG     NEW SWEDEN              44.47N 94.21W
07/21/2004                   SIBLEY             MN   PUBLIC

            MEDIUM SIZED TREES DOWN

1245 AM     HAIL             3 W LAMBERTON           44.23N 95.32W
07/21/2004  0.75 INCH        REDWOOD            MN   TRAINED SPOTTER

0230 AM     TSTM WND DMG     MAIDEN ROCK             44.57N 92.31W
07/21/2004                   PIERCE             WI   LAW ENFORCEMENT

            LARGE BRANCHES DOWN, SOME ON TELEPHONE LINES.

&&

BVS
Local storm report, Jul 21, 12:13 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     ZUMBROTA                44.29N 92.67W
07/21/2004                   GOODHUE            MN   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS 5TH STREET. 12 INCHES IN DIAMETER

&&

BVS

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morrison

When
July 21, 4:30 PM CST
Where
Morrison County, Little Falls
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.983, -94.367

A tree was downed between two homes on 7th Street SE.

Thunderstorm Wind, Kandiyohi

When
July 21, 5:51 PM CST
Where
Kandiyohi County, Willmar
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
45.133, -95.050

A measured wind gust of 64 MPH was reported by the media. Branches were downed.

Thunderstorm Wind, Renville

When
July 21, 5:55 PM CST
Where
Renville County, 3 mi NE of Sacred Heart
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.817, -95.300

Six inch diameter branches were downed in Ericson Township.

Thunderstorm Wind, Yellow Medicine

When
July 21, 6:00 PM CST
Where
Yellow Medicine County, Granite Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -95.550

Large trees were downed onto Highway 212.

Thunderstorm Wind, Sherburne

When
July 21, 6:20 PM CST
Where
Sherburne County, Clear Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.450, -94.000

A shed was blown 150 feet away from its foundation.

Thunderstorm Wind, Renville

When
July 21, 6:30 PM CST
Where
Renville County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.533, -94.883

Branches were blown off trees in the rural Franklin area.

Thunderstorm Wind, Renville

When
July 21, 6:50 PM CST
Where
Renville County, 5 mi N of Fairfax
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.600, -94.717

Large branches were downed onto a highway and corn was flattened.

Thunderstorm Wind, Sherburne

When
July 21, 6:55 PM CST
Where
Sherburne County, 5 mi N of Elk River
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.367, -93.583

Four 2 foot diameter oak trees were downed.

Hail, Sibley

When
July 21, 7:00 PM CST
Where
Sibley County, Gibbon
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
44.533, -94.517

Corn was stripped by hail.

Thunderstorm Wind, Sibley

When
July 21, 7:00 PM CST
Where
Sibley County, Gibbon
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.533, -94.517

Tree tops and branches were downed.

Thunderstorm Wind, Nicollet

When
July 21, 11:15 PM CST
Where
Nicollet County, New Sweden
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.400, -94.200

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414501, 5414502, 5414503, 5414579, 5414580, 5414581, 5414582, 5414583, 5414584, 5414585, 5414586.